Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Its been a busy week moving to new domain and new server and new platform. We still have a lot to do. The basic functionality is there, but we working long hours on the rest and awaiting the new design.
    Dismiss Notice

Foot pain in Renal Transplant Patient

Discussion in 'General Issues and Discussion Forum' started by hollywest, Sep 4, 2007.

Tags:
  1. hollywest

    hollywest Member


    Members do not see these Ads. Sign Up.
    I have currently seen a young male (30's) who underwent a Renal Transplant 3 years ago. He is taking a multitue of medications and has been experiencing some problems with his feet. For the past couple of months the patient has been experiencing Dorsal Non-pitting oedema on B feet, but only 1 foot at a time. When the Swelling appears it stays for about 7-10 days and disappears with the use of massage by my patient's partner. The recent swelling however has appeared in the Right Foot and is painful for the patient to walk. It has been present for about 14 days now. The pain is confined to the dorsal apect of the metatarsal heads and seems to be an "ache" that doesn't get better over the period of the day. The pain is at its worst in the morning after rest. Walking has become a problem as the patient is finding it very difficult. There is no significant underlying biomechanical problems, and his GP seems to think that it is not linked to his medication.

    I am currently looking for any ideas from anyone who might have experienced anything like this or with other transplant patients? I am unsure what to do as for referral to specialst or treatment options?
     
  2. Tuckersm

    Tuckersm Well-Known Member

    Hollywest, I would look at a referral back to his renal physician/transplant surgeon, and also get the GP to run a full blood analysis to ensure Kindney function is still OK.
    Otherwise treat the oedema with compression.
    Occasionally some of the anti-rejection drugs can lead to increasing oedema, and may need adjusting
     
  3. hollywest

    hollywest Member

    Thanks Stephen, That was exactly what I am thinking!

    Thanks for your reply.
     
  4. Phil Wells

    Phil Wells Well-Known Member

    Holly

    I know this is a bit 'left field' but could there be a Charcot type joint involvement. I keep hearing of Renal patients who have developed them althouigh I haven't seen one myself.

    Phil
     
  5. drsarbes

    drsarbes Well-Known Member

    Stress fractures in renal transplant patients due to long term prednisone use is fairly common.
    Also: what was the original pathology requiring transplant......
    Steve
     
  6. hollywest

    hollywest Member

    Hey Phil,

    Sorry there is no Charcot type joint involvement. He has really normal feet, if you can say there was such a thing.

    Thanks Holly
     
  7. hollywest

    hollywest Member

    Thanks for your reply Steve,

    The patient was reluctant to tell me the underlying pathology for his renal transplant, he is taking a large amount of medications related to his renal transplant and his GP has done scans and no signs of fracture. I think the thing that it making it difficult is that it keeps swaping from the Left foot to the Right?? His other medications include: Calcitriol, Norvasc, Coversyl, Prednisolone, Azothiorprine, Lipitor and Fosamax.

    thanks for your help

    Holly
     
  8. John Spina

    John Spina Well-Known Member

    Neuropathy is also common in renal/dialysis patients.Think of this also.
     
  9. markjohconley

    markjohconley Well-Known Member

    Small point, I'm a renal-to-be-transplant customer, on 5 mg norvasc (amongst others), and my feet /lower ankles balloon through the day (r>l, no alternating)and no pain
     
Loading...

Share This Page